Arizona, 2014Dust Storm in Arizona, March 25, 2014
March 25, 2014 · NWS PSR · 2 events in 2 counties and zones
Isolated thunderstorms developed across south central Arizona during the afternoon hours on March 25th. The storms generated gusty outflow winds in excess of 40 mph which spread across portions of southwest Maricopa and northern Pinal counties.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across south central Arizona during the afternoon hours on March 25th. The storms generated gusty outflow winds in excess of 40 mph which spread across portions of southwest Maricopa and northern Pinal counties. Due to the very dry conditions, the gusty winds were able to pick up significant amounts of dust and dirt, and this led to localized dust storm conditions across the deserts. A Dust Storm Warning was issued for south central Arizona which included the southern part of the greater Phoenix metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 25, 2:08 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 25, 2:08 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
208 PM MST TUE MAR 25 2014
...UPDATED AVIATION DISCUSSION...
&&
.SYNOPSIS...
TWO WEATHER SYSTEMS WILL IMPACT OUR WEATHER ACROSS THE DESERT
SOUTHWEST THROUGH THURSDAY. THE FIRST WEAKER DISTURBANCE WILL PASS
OVER THE AREA TODAY...INCREASING CLOUD COVER AND BRINGING THE
POTENTIAL FOR VERY LIGHT SHOWER ACTIVITY ACROSS NORTHERN ARIZONA.
THE SECOND SYSTEM WILL BRING COOLER TEMPERATURES AND GUSTY WINDS TO
THE REGION...IN ADDITION TO A SLIGHT CHANCE OF SHOWERS MAINLY ACROSS
THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. TEMPERATURES ARE
EXPECTED TO REMAIN COOLER THURSDAY...BUT WILL QUICKLY RECOVER BACK
INTO THE MID TO UPPER 80S BY THE WEEKEND.
&&
.DISCUSSION...
SATELLITE IMAGERY REVEALS A WEAK UPPER LEVEL LOW OVER THE NORTHERN
GULF OF CALIFORNIA...AND A MUCH STRONGER LOW SPINNING SOUTH OF THE
GULF OF ALASKA IN THE NORTHERN PACIFIC. REGIONAL UPPER AIR PLOTS
SHOW A SIGNIFICANT 250-300MB JET WITH THE STRONGER SYSTEM PUNCHING
ASHORE OVER BRITISH COLUMBIA AND THE PAC NORTHWEST...WITH ENERGY AND
THE TROUGH AXIS EXTENDING SOUTHWARD INTO NORTHERN CALIFORNIA.
FAVORABLE DYNAMICS ARE ASSOCIATED WITH THE WEAKER DISTURBANCE
CURRENTLY MOVING EAST OVER NORTHERN MEXICO. MOISTURE IS STILL QUITE
LIMITED WITH THIS STEM...BUT IT DID HAVE ADEQUATE RESIDENCE TIME OFF
THE SOUTHERN CALIFORNIA COAST TO IMPORT SUFFICIENT AMOUNTS OF MID
LEVEL MOISTURE BEFORE TRACKING EAST/INLAND. CURRENT HI-RES AND
OPERATIONAL MODELS HOLD OFF ANY LIGHT QPF GENERATION UNTIL LATER
THIS AFTERNOON...FOCUSING ON HIGHER TERRAIN AREAS OF SOUTH-CENTRAL
AZ WITH FAVORABLE UPSLOPE ALIGNMENT...MAINLY NORTH AND EAST OF
PHOENIX. THE 12Z KTUS RAOB ALSO INDICATED THE MODEST MOISTURE
INCREASE OVER THE AREA FROM 700-500MB WITH A SLIGHTLY NEGATIVE
LIFTED INDEX AND THE COLD CORE 500MB TEMPERATURES ALOFT. THE MID
LEVEL CU NOTED ON VISIBLE SATELLITE THAT IS BEGINNING TO FORM OVER
SOUTHEAST AND EASTERN IS IN THIS FAVORABLE AREA FOR WIDELY SCATTERED
STORM DEVELOPMENT. SO ITS NOT OUT OF THE QUESTION TO SEE SOME
INCREASED CLOUD COVER THROUGHOUT THE DAY...WITH A ISOLATED
THUNDERSTORM/LIGHT SHOWER OVER THE MOUNTAINS...OR VIRGA OVER THE
DESERTS. MADE SOME MINOR ADJUSTMENTS TO THE WX/POP GRIDS IN THE NEAR
TERM TO MENTION THUNDERSTORM POTENTIAL. OTHERWISE...THE FORECAST
REMAINS ON TRACK FOR THIS EVENING AND WEDNESDAY.
PREVIOUS DISCUSSION...
THE NEXT PACIFIC TROUGH IS STILL ON TRACK TO MOVE INTO CALIFORNIA
EARLY WEDNESDAY MORNING BEFORE MOVING INTO THE SOUTHWEST STATES.
FORECAST MODELS HAVE COME INTO GENERAL CONSENSUS OF A SLIGHTLY WEAKER
AND LESS ORGANIZED TROUGH AS COMPARED TO EARLIER FORECASTS. WHILE
GUSTY WINDS AND THEIR ASSOCIATED IMPACTS ARE EXPECTED...THE CHANCE
FOR ANY MEASURABLE PRECIPITATION HAS LESSENED AND MOSTLY MOVED OUT OF
THE FORECAST AREA. MOST OF THE LOWER ELEVATED POPS WERE DROPPED BELOW
MENTION...WITH ONLY THE HIGHER TERRAIN TO THE NORTH/EAST OF PHOENIX
STILL HOLDING VERY SLIGHT CHANCES.
THE AREA FOR THE STRONGEST WINDS ACROSS OUR FORECAST AREA ARE STILL
EXPECTED OVER SOUTHEAST CALIFORNIA AND TOWARDS THE LOWER COLORADO
RIVER WITH 925MB/850MB WINDS AT OR GREATER THAN 25KTS. WHILE STRONG
WINDS WILL NOT BE PAINTED AREAWIDE...EXPECT THE POPULATION CENTERS
AND TRAVEL CORRIDORS THROUGH SOUTHEAST CALIFORNIA TO SEE ADVISORY
LEVEL WINDS THROUGH THE DAYTIME HOURS WEDNESDAY. GIVEN THAT A WIND
ADVISORY HAS BEEN ISSUED. GUSTY WINDS WILL EXPAND ACROSS AND INTO THE
ARIZONA DESERTS DURING THE DAYTIME...WHILE REMAINING OVER AREA
RIDGETOPS THROUGH THE OVERNIGHT HOURS WEDNESDAY. BLOWING DUST REMAINS
IN THE FORECAST...AS IT IS ALWAYS A PERSISTENT THREAT ON VERY WINDY
DESERT DAYS.
WHILE THE ORGANIZATION AND JET STRENGTH OF THE TROUGH HAS
LESSENED...THE EFFECTS OF THE COOLER PACIFIC AIR WILL STILL BE FELT
BOTH WEDNESDAY AND THURSDAY. FORECAST SOUNDINGS STILL HOLD TO A FEW
DEGREES OF COOLING EACH AFTERNOON WHICH WILL HELP DROP TEMPERATURES
INTO THE 80S FOR WEDNESDAY AND EVEN THE 70S FOR THURSDAY. THE COOL
DOWN WILL BE SHORT LIVED AS RIDGING QUICKLY BUILDS BACK IN THE FROM
THE PACIFIC...RAPIDLY WARMING DESERT TEMPERATURES INTO THE UPPER 80S
AND POSSIBLY WARMER FOR THE WEEKEND. BEYOND THE COMING
WEEKEND...UPPER RIDGING MAY BE SHORT LIVED AS THE PACIFIC STORM TRACK
KNOCKS DOWN RIDGE HEIGHTS AND SPREADS MORE ZONAL FLOW OVER THE
WESTERN CONUS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON...MAINLY ACROSS SE
CALIFORNIA TAF SITES...WITH EXPECTED WEST-SOUTHWEST WIND GUSTS AOB
25KTS. WINDS WILL REMAIN ELEVATED INTO WEDNESDAY MORNING AND
INCREASE ACROSS ALL SITES BY MID MORNING AND LASTING THROUGH THE DAY
WEDNESDAY WITH A TROUGH PASSAGE. FEW TO SCT CUMULUS CLOUDS EXPECTED
TO INCREASE THIS AFTERNOON THROUGH OVERNIGHT HOURS. STRONG WINDS AND
BLOWING DUST EXPECTED FOR WEDNESDAY ACROSS IPL/BLH AIR FIELDS AND
MOVING INTO ARIZONA SITES BY MID MORNING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
THE WINDY CONDITIONS SEEN ON WEDNESDAY WILL GRADUALLY SUBSIDE DURING
THE DAY THURSDAY AS LOW PRESSURE DEPARTS THE AREA. WINDS WILL BE
LIGHT AND WILL FAVOR THE TYPICAL DIURNAL TRENDS THROUGH THE WEEKEND
BUT SOME BREEZINESS COULD RETURN EARLY NEXT WEEK. DRY WEATHER WITH
10-15 PERCENT AFTERNOON HUMIDITIES ARE EXPECTED THROUGH EARLY NEXT
WEEK. OVERNIGHT RECOVERIES WILL BE FAIR TO GOOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY FROM 8 AM TO 8 PM MST WEDNESDAY AZZ020-025.
CA...WIND ADVISORY FROM 8 AM TO 8 PM PDT WEDNESDAY CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/NOLTE
AVIATION...DEWEY
FIRE WEATHER...LEINS
Hazardous weather outlook, Mar 25, 4:09 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
409 AM MST TUE MAR 25 2014
AZZ021>024-026>028-261400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
409 AM MST TUE MAR 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A PACIFIC TROUGH WILL MOVE THROUGH THE AREA WEDNESDAY...SUPPORTING
GUSTY WINDS AND THE POSSIBILITY OF PATCHY BLOWING DUST. WEST TO
SOUTHWEST WINDS WILL INCREASE THROUGH MORNING WITH SUSTAINED VALUES
OF 15 TO 25 MPH WITH GUSTS TO 30 MPH POSSIBLE BY THE AFTERNOON. WINDS
WILL DIMINISH DURING THE EVENING OVER THE LOWER ELEVATIONS WHILE
REMAINING ELEVATED ACROSS THE MOUNTAIN RIDGETOPS. PATCHY BLOWING
DUST WILL BE POSSIBLE ACROSS THE LOWER DESERTS...ESPECIALLY TO THE
SOUTH OF THE PHOENIX METRO AREA AND FOR ADDITIONAL TRAVEL CORRIDORS
THROUGH OPEN DESERT AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-025-CAZ030>033-261400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
409 AM MST TUE MAR 25 2014 /409 AM PDT TUE MAR 25 2014/
...WIND ADVISORY IN EFFECT FROM 8 AM MST /8 AM PDT/ TO 8 PM MST
/8 PM PDT/ WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WINDS WILL INCREASE ACROSS THE AREA ON WEDNESDAY IN ADVANCE OF AN
APPROACHING TROUGH. WEST TO SOUTHWEST WINDS BETWEEN 20 AND 30
MPH...WITH GUSTS TO OR OVER 40 MPH...CAN BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS. STRONG WINDS WILL CREATE DIFFICULT
TRAVEL CONDITIONS ALONG NORTH-SOUTH ORIENTATED ROADWAYS AND THROUGH
MOUNTAIN GAPS AND PASSES...ESPECIALLY ALONG THE INTERSTATE 8 CORRIDOR
WEST OF EL CENTRO/IMPERIAL AND THROUGHOUT JOSHUA TREE NATIONAL PARK.
IN ADDITION TO THE STRONG WINDS...PATCHY BLOWING DUST WILL BE
POSSIBLE REDUCING VISIBILITIES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Mar 25, 3:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
308 PM MST TUE MAR 25 2014
AZZ027-028-260215-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...GILA BEND...APACHE JUNCTION...
CASA GRANDE...COOLIDGE...AND FLORENCE
308 PM MST TUE MAR 25 2014
...LOCALIZED AREAS OF BLOWING DUST POSSIBLE THROUGH EARLY THIS EVENING...
AT 300 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
ISOLATED THUNDERSTORMS DEVELOPING OVER SOUTHWEST MARICOPA
COUNTY...AND OVER NORTHWEST AND NORTH CENTRAL PINAL COUNTY. THE MAIN
IMPACT FROM THESE STORMS IS EXPECTED TO BE GUSTY WINDS...UP TO 40
MPH...AND AREAS OF BLOWING DUST...WHICH COULD SUDDENLY REDUCE
VISIBILITIES TO 1 MILE...OR LESS. MOTORISTS ON AREA
ROADS...ESPECIALLY ALONG I-10 SOUTHEAST OF PHOENIX SHOULD BE ESPECIALLY
ALERT FOR AREAS OF BLOWING DUST. THESE STORMS ARE EXPECTED TO
DIMINISH AFTER SUNSET...ENDING THE THREAT FOR GUSTY WINDS AND BLOWING
DUST.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Dust Storm, Central Deserts
- When
- March 25, 3:20 PM MST to 5:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Isolated thunderstorms developed during the afternoon hours across portions of northern Pinal county, and they produced gusty outflow winds in excess of 30 mph. The gusty winds picked up significant amounts of dust and generated dust storm conditions in the area around Casa Grande. A trained weather spotter located 2 miles north of Arizola reported visibility below one quarter of a mile in dense blowing dust at 1527 MST. Winds were gusting to around 30 mph at the time of the report. The dense blowing dust led to hazardous driving conditions during the afternoon rush hour, although no accidents were reported.
Dust Storm, Greater Phoenix Area
- When
- March 25, 4:15 PM MST to 5:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Isolated thunderstorms developed during the afternoon hours across southwest Maricopa and northern Pinal counties, and they generated gusty outflow winds in excess of 30 mph. The winds spread into the southern portions of the greater Phoenix area, and due to the very dry conditions, they generated locally dense blowing dust which led to dust storm conditions. At 1619 MST, a trained weather spotter in Chandler, approximately 4 miles southeast of Tumbleweek Park, reported visibility less than one eighth of a mile in dense blowing dust. Although no accidents were reported, the dense blowing dust created very hazardous driving conditions during the afternoon rush hour.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, March 25 to 26, 20148 injured · 4 events
- Tornadoes and Winter Storm in California, March 25 to 27, 2014EF1 · 8 events
- Damaging Wind in Florida, March 25, 2014$40,000 · 1 event
- Winter Storm and Winter Weather in Virginia, March 25, 201424 events
- Heavy Snow and Winter Weather in New Jersey, March 25 to 26, 2014$10,000 · 18 events
- Winter Weather in Maryland, March 25, 201411 events
- Winter Weather in Virginia, March 25, 201410 events
- Heavy Snow in Virginia, March 25, 20148 events
- Winter Weather in West Virginia, March 25 to 26, 20148 events
- Drought in Texas, March 25 to 31, 2014$10,000 · 5 events
- Winter Weather in Maryland, March 25 to 26, 20145 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 25, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506716, 506717.